Alert archive / Iowa / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS La Crosse, WI

June 28, 19984 counties in Iowa

NWS La Crosse, WI issued this flash flood warning at Jun 28, 1998, 9:50 AM CDT for 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 9:50 AM CDT (14:50 UTC)
Expired
Jun 28, 1998, 2:00 PM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Allamakee County, IA, Chickasaw County, IA, Howard County, IA, Winneshiek County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:05 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 3:05 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SUN JUN 28 1998

FORECAST CONCERNS TODAY...SKY CONDITION AND TEMPERATURES.

AS OF 07Z...FRONTAL BOUNDARY EXTENDING SOUTH ACROSS NORTHERN IL
TO LOW PRESSURE OVER IOWA WITH COOL FRONT STRETCHING SOUTHWEST FROM
THERE INTO KANSAS. CLOUD DEBRIS FROM DEPARTING MCS COVERING ENTIRE
FORECAST AREA AS SHOWN BY INFRARED SATELLITE IMAGERY...BUT THIS SHOULD
MOVE EAST AND THIN AS MORNING PROGRESSES.

DURING THE DAY...MODELS PUSH DRIER AIR IN AS SURFACE WINDS SHIFT TO THE
WEST. SHOULD BE A MUCH LESS HUMID DAY AS A RESULT OF THIS WITH
AFTERNOON HIGHS REACHING CLOSE TO FWC GUIDANCE WITH READINGS IN THE
80S.

THOMPSON

In the hours before

Special weather statement, Jun 28, 5:02 AM CDT, 4 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT SUN JUN 28 1998

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST IOWA...BUT NO
SEVERE WEATHER IS EXPECTED.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KING
Special weather statement, Jun 28, 5:02 AM CDT, 4 hours 48 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT SUN JUN 28 1998

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST IOWA...BUT NO
SEVERE WEATHER IS EXPECTED.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell73 min
Jun 27, 7:32 PM CDTSevere Thunderstorm WarningARXHoward58 min
Jun 27, 7:53 PM CDTSevere Thunderstorm WarningARXChickasaw, Winneshiek82 min
Jun 27, 8:07 PM CDTTornado WarningARXHoward, Winneshiek53 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningARXAllamakee69 min
Jun 27, 8:25 PM CDTSevere Thunderstorm WarningARXFloyd65 min
Jun 27, 8:55 PM CDTSevere Thunderstorm WarningARXWinneshiek35 min
Jun 27, 9:28 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd74 min
Jun 27, 10:03 PM CDTFlash Flood WarningARXChickasaw, Floyd4 hr
Jun 27, 10:03 PM CDTFlash Flood WarningARXAllamakee, Winneshiek4 hr
Jun 27, 10:16 PM CDTFlash Flood WarningARXHoward4 hr
Jun 27, 10:51 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek54 min
Jun 27, 11:55 PM CDTSevere Thunderstorm WarningARXFayette50 min
Jun 28, 1:56 AM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Winneshiek8 hr
Jun 28, 1:56 AM CDTFlash Flood WarningARXAllamakee8 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXFloyd4 hr

Nearby

Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.